Wisconsin, 2018Hail and Damaging Winds in Wisconsin, May 29, 2018
May 29, 2018 · NWS MPX · 5 events in 3 counties and zones
By the mid to late afternoon, temperatures rose into the 90s with CAPE values of 1500-2000 J/Kg. Due to weak wind shear, most of the storms were outflow dominant with sub-severe hail or wind, but occasional large hail and severe wind gusts occurred with the stronger cores.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
By the mid to late afternoon, temperatures rose into the 90s with CAPE values of 1500-2000 J/Kg. Due to weak wind shear, most of the storms were outflow dominant with sub-severe hail or wind, but occasional large hail and severe wind gusts occurred with the stronger cores.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 29, 2:03 PM CST, 52 minutes earlier.
Area forecast discussion, May 29, 2:03 PM CST, 52 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
303 PM CDT Tue May 29 2018
.SHORT TERM...(This evening through Wednesday)
Issued at 245 PM CDT Tue May 29 2018
The main concern in the short term is areal extent of lower clouds
today and any shower threat into the evening.
Latest satellite showing lower clouds have advanced north to north
of the Minnesota River to south of the metro. Flow under the upper
ridge is beginning to turn more southerly per trend of 925mb flow
off the RAP/HRRR. This should lift lower clouds into the metro this
morning. Question remains if there will be any significant mixing to
bring breaks in the lower cloud deck. Will bring the clouds to near
a Willmar/MSP/EAU line for now. Temperatures under the thicker
clouds should remain in the 60s with some lower 70s where there will
be a little more sunshine into central MN. Some marginal CAPE
developing into the evening over the northern portion of the cwa in
max heating and there is a small threat of isolated showers in the
evening. This was indicated on the NAM/RAP and the 00z ECMWF. Will
have to monitor cloud trends for area of max heating is these do
materialize.
Still a small threat of thunder into south central MN overnight as
frontal boundary remains fixed over southern IA. It still could clip
the far south overnight so we retained the small chance PoP there.
Overnight lows should remain warmer as there does appear to be some
remaining cloud cover and dewpts will be a bit higher.
.LONG TERM...(Wednesday night through Tuesday)
Issued at 245 PM CDT Tue May 29 2018
The long term continues the threat of showers and thunderstorms
Wednesday night into Thursday. Cooler and drier conditions build
into the area Friday with the next surge of moisture arriving for
the weekend.
The upper trough will move through the region Wednesday night
affect mainly the eastern portion of the CWA for Thursday.
Instability remains with MUCAPEs forecast around 800 J/kg into
Thursday afternoon across west central WI so will maintain
thunder threat into the evening.
Drier and somewhat cooler conditions follow this trough as high
pressure moves through. Temperatures will cool back into the 70s
over eastern area with more clouds and still low/mid 80s to the
west.
The longer term deterministic models bring another western CONUS
trough moving across east Saturday/ Saturday night. We should see
more cloud cover with this trough and overall severe threat looks
limited. MUCAPEs are progged to increase to around 1000 J/kg over
the west Saturday afternoon as the trough approaches. Will carry
thunder threat east over the CWA into Saturday evening. Following
this system the models diverge on overall timing of the next
possible frontal boundary Monday or Tuesday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1252 PM CDT Tue May 29 2018
VFR conditions with scattered thunderstorms bringing MVFR and
gusty winds at times this afternoon. Storms will become more
widespread this evening, but should diminish overnight as they
move west to east. Another round of showers, and possibly some
thunderstorms are should develop for Wednesday morning.
KMSP...
VFR conditions with scattered thunderstorms bringing MVFR and
gusty winds at times this afternoon. The best window for storms
will be after 22Z. Storms will become more widespread this
evening, but should diminish overnight. Another round of showers,
and possibly some thunderstorms are should develop for Wednesday
morning through Wednesday afternoon.
/OUTLOOK FOR KMSP/
THU...VFR with MVFR/-SHRA possible. Wind NW at 10G20kt.
FRI...VFR/MVFR. Wind E at 10G15kt.
Sat...VFR with MVFR/TSRA. Wind SE at 10 bcmg NW at 10kt.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...Heat Advisory until 7 PM CDT this evening for MNZ060>063-068>070.
&&
SHORT TERM...JRB
LONG TERM...DWE
AVIATION...JRB
Hazardous weather outlook, May 29, 12:12 PM CST, 2 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
112 PM CDT Tue May 29 2018
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
301815-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
112 PM CDT Tue May 29 2018
This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.
.DAY ONE...This Afternoon and Tonight
Heat index values this afternoon will be in the mid to upper 90s
across much of east and south central Minnesota and west central
Wisconsin.
Thunderstorms are expected to develop this afternoon and become
widespread this evening. A few storms will be strong to severe and
capable of producing damaging winds, large hail and heavy rain.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Thunderstorms will be possible again Wednesday and Wednesday
night. A few storms could be strong to severe. Gusty winds is the
primary concern.
.SPOTTER INFORMATION STATEMENT...
SKYWARN spotter activation will not be needed.
jrb
In the hours before
Local storm report, May 29, 2:31 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
331 PM CDT TUE MAY 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM TSTM WND GST HUTCHINSON AP 44.86N 94.38W
05/29/2018 M69 MPH MCLEOD MN AWOS
AWOS STATION HCD, HUTCHINSON AP.
&&
CARLYONLocal storm report, May 29, 2:35 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
335 PM CDT TUE MAY 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM HAIL 6 E BROWERVILLE 46.09N 94.74W
05/29/2018 E1.00 INCH TODD MN PUBLIC
MOSTLY NICKELS, BUT A FEW QUARTERS.
&&
JRBLocal storm report, May 29, 2:36 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
336 PM CDT TUE MAY 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0326 PM HAIL ST. FRANCIS 45.40N 93.39W
05/29/2018 M1.00 INCH ANOKA MN TRAINED SPOTTER
&&
CARLYONLocal storm report, May 29, 2:38 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
338 PM CDT TUE MAY 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0303 PM TSTM WND DMG 3 ENE GIBBON 44.54N 94.47W
05/29/2018 SIBLEY MN LAW ENFORCEMENT
REPORTED AT HWY 19 AND CR-3, GIBBON, MN SEMI
TURNED OVER ON SIDE.
&&
CARLYONLocal storm report, May 29, 2:39 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
339 PM CDT TUE MAY 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM HAIL 4 WSW GLENCOE 44.75N 94.23W
05/29/2018 M1.00 INCH MCLEOD MN STORM CHASER
&&
CARLYONLocal storm report, May 29, 2:42 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
342 PM CDT TUE MAY 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL 5 NNE ST. FRANCIS 45.47N 93.35W
05/29/2018 M1.25 INCH ISANTI MN TRAINED SPOTTER
&&
CARLYONThunderstorm Wind, Polk
- When
- May 29, 2:55 PM CST to 3:05 PM CST
- Where
- Polk County, 1.51 mi ESE of Centuria to 0.82 mi E of Milltown
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 45.440, -92.522
The local emergency manager reported that several trees were uprooted or blown down from Centuria, to Balsam Lake, and Milltown, Wisconsin. Most of the trees were small but some did manage to pulled down power lines and block roads.
Hail, Polk
- When
- May 29, 3:08 PM CST
- Where
- Polk County, 3.57 mi SW of Milltown
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.500, -92.580
Hail, Dunn
- When
- May 29, 4:25 PM CST
- Where
- Dunn County, 3 mi N of Elk Mound
- Measured
- 1.25 in hail
- Reported by
- Emergency Manager
- Coordinates
- 44.913, -91.680
Thunderstorm Wind, Dunn
- When
- May 29, 4:25 PM CST to 4:27 PM CST
- Where
- Dunn County, Elk Mound to 1.67 mi NNE of Elk Mound
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 44.870, -91.680
A few trees and power lines were blown down in the Village of Elk Mound, and Elk Mound Township.
Thunderstorm Wind, Barron
- When
- May 29, 5:15 PM CST
- Where
- Barron County, 1.45 mi E of Rice Lake
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Storm Chaser
- Coordinates
- 45.500, -91.700
A 12 inch diameter tree was snapped in half east of Rice Lake.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, May 29, 20181 death · 1 event
- Hail and Damaging Winds in Kansas, May 29, 2018$1.6 million · 1.5 in hail · 11 events
- Hail and Damaging Winds in Minnesota, May 29, 20183 injured · $155,000 · 1.25 in hail · 25 events
- Flash Flooding and Flooding in North Carolina, May 29 to 31, 2018$669,000 · 15 events
- Tornado and Hail in Iowa, May 29, 2018$300,000 · EF0 · 21 events
- Tornado and Hail in Oklahoma, May 29 to 30, 2018$10,000 · EF1 · 55 events
- Damaging Winds and Lightning Strike in Tennessee, May 29 to 30, 2018$129,000 · 50 kt wind · 16 events
- Hail and Damaging Winds in Kansas, May 29, 20182.75 in hail · 28 events
- Hail and Damaging Winds in Minnesota, May 29, 201850 kt wind · 16 events
- Tornadoes and Hail in Texas, May 29, 2018EF0 · 15 events
- Flash Flooding and Tropical Depression in Alabama, May 29 to 30, 201813 events
- Hail and Damaging Winds in Minnesota, May 29, 2018$2,000 · 2 in hail · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 748077, 747608, 748819, 748820, 747609.